Format

Send to

Choose Destination
Nat Rev Neurosci. 2008 Sep;9(9):665-77. doi: 10.1038/nrn2471.

Molecular mechanisms of L-DOPA-induced dyskinesia.

Author information

1
King's College London, Guy's Campus, School of Health and Biomedical Sciences, London SE1 1UL, UK. peter.jenner@kcl.ac.uk

Abstract

L-DOPA (L-3,4-dihydroxyphenylalanine) remains the most effective drug for the treatment of Parkinson's disease. However, chronic use causes dyskinesia, a complex motor phenomenon that consists of two components: the execution of involuntary movements in response to drug administration, and the 'priming' phenomenon that underlies these movements' establishment and persistence. A reinterpretation of recent data suggests that priming for dyskinesia results from nigral denervation and the loss of striatal dopamine input, which alters glutamatergic synaptic connectivity in the striatum. The subsequent response of the abnormal basal ganglia to dopaminergic drugs determines the manner and timing of dyskinesia expression. The combination of nigral denervation and drug treatment establishes inappropriate signalling between the motor cortex and the striatum, leading to persistent dyskinesia.

PMID:
18714325
DOI:
10.1038/nrn2471
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center